WARNING FOR OSTEOPOROSIS DRUG USERS

Home ** Menu Of Services ** CONSUMER WARNINGS & RECALLS ** Recommended Reading Material ** Contact and Map ** Frequency of Care ** Children, Backpack Pain and Booster Seats ** MORE ARTICLES ** Favorite LInks ** Lords Valley Office Pictures ** Asthma: Solutions You May NOT Have Considered ** Autism and Vitamin D ** Autism, Mercury and High Fructose Corn Syrup ** Cell Phones and Brain Tumors ** Dietary Salt Reduction ** GENETICALLY ALTERED FOODS VIDEO ** Probiotics: Good for So Many Things ** The Power of Pistachio Nuts ** SIT LESS, LIVE LONGER ** Vitamin D: The Versatile Nutrient ** Vitamin D for the FLU ** Vitamin E ** Tocotrienols For Cholesterol ** WARNING - Acid Suppressants Linked to Fracture Risk ** WARNING - INFANT & CHILDRENS PRODUCTS RECALL ** WARNING - LIPITOR RECALL ** WARNING FOR OSTEOPOROSIS DRUG USERS ** ASPARTAME IS A KILLER **



Safety Alerts for Human Medical Products > Bisphosphonates (Osteoporosis Drugs):
Label Change - Atypical Fractures UpdateQuick


   
(Osteoporosis Drugs): Label Change - Atypical Fractures Update
including Fosamax, Fosamax Plus D, Actonel, Actonel with Calcium, Boniva,
Atelvia, and Reclast
 
[Posted 10/13/2010]
AUDIENCE: Patient, Family Practice, Geriatric
ISSUE: FDA is updating the public regarding information previously communicated
describing the risk of atypical fractures of the thigh, known as subtrochanteric
and diaphyseal femur fractures, in patients who take bisphosphonates for
osteoporosis. This information will be added to the Warnings and Precautions
section of the labels approved to treat osteoporosis, including Fosamax, Fosamax
Plus D, Actonel, Actonel with Calcium, Boniva, Atelvia, and Reclast (and their
generic products). A Medication Guide will also be required to be given to
patients when they pick up their bisphosphonate prescription.
BACKGROUND: Atypical subtrochanteric femur fractures are fractures in the bone
just below the hip joint. Diaphyseal femur fractures occur in the long part of
the thigh bone. These fractures are very uncommon and appear to account for less
than 1% of all hip and femur fractures overall. Although it is not clear if
bisphosphonates are the cause, these unusual femur fractures have been
predominantly reported in patients taking bisphosphonates.
RECOMMENDATIONS: Patients should continue to take their medication unless told
to stop by their healthcare professional. FDA recommends that healthcare
professionals should discontinue potent antiresorptive medications (including
bisphosphonates) in patients who have evidence of a femoral shaft fracture. See
the FDA Drug Safety Communication below for additional information.
Healthcare professionals and patients are encouraged to report adverse events or
side effects related to the use of these products to the FDA's MedWatch Safety
Information and Adverse Event Reporting Program:
  Complete and submit the report Online: www.fda.gov/MedWatch/report.htmDownload
  form or call 1-800-332-1088 to request a reporting form, then complete and
  return to the address on the pre-addressed form, or submit by fax to
  1-800-FDA-0178
[10/13/2010 - Drug Safety Communication - FDA] 
Previous MedWatch Alert:
[03/11/2010 - Oral Bisphosphonates: Ongoing Safety Review of Atypical
Subtrochanteric Femur Fractures]